How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask healthydoc Your Own Question
healthydoc
healthydoc, Board Certified Physician
Category: Neurology
Satisfied Customers: 1986
Experience:  Board Certified U.S. Neurologist
55821379
Type Your Neurology Question Here...
healthydoc is online now

my sister has lung cancer and is getting seizures and vomiting

Customer Question

my sister has lung cancer and is getting seizures and vomiting the doctor has sujested turning off her iv fluid drip buti think its too soon?
Submitted: 3 years ago.
Category: Neurology
Expert:  healthydoc replied 3 years ago.

healthydoc :

Hello and thank you for your question.

healthydoc :

What medication is given to her through IV drip?

healthydoc :

Are you there?

JACUSTOMER-7cfdml36- :

5m morphine / 24hrs , pheinition 100mg three times a day, 5mg midazalam.

healthydoc :

Her doctor may have decided to turn off the IV fluid as she may be collecting fluid in her lungs and if the drip continuos than she may have hard time breathing.

JACUSTOMER-7cfdml36- :

yes but she is very strong in every otherway

healthydoc :

I understand she is strong and that is very good thing but chances are that may be after evaluating her her doctor thinks that IV fluid will do her more harm than good.

healthydoc :

Collecting fluid in lungs would cause trouble in breathing.

JACUSTOMER-7cfdml36- :

but without water there is only one outcome and thats death i think they should have given her a few more days befoure turning off the water

healthydoc :

Can she eat or drink?

JACUSTOMER-7cfdml36- :

shes not eating but can drink water

healthydoc :

okay. So by herself drinking water is more advised than with IV fluids.

JACUSTOMER-7cfdml36- :

but they have told us not to give her anything to drink

JACUSTOMER-7cfdml36- :

so the only water she had was the drip

healthydoc :

In some cases being fluid overloaded can be more harmful especially in those who have lung cancer. If your sister is not doing well and the doctors feel that the best they can do is provide her with palliative care, then they will consider removing the IV. If you are concerned about them removing the IV, you should definitely speak with her physicians especially since she is not able to take anything orally.

JACUSTOMER-7cfdml36- :

5m morphine / 24hrs , pheinition 100mg three times a day, 5mg midazalam.

JACUSTOMER-7cfdml36- :

are these high ammounts

healthydoc :

In situations where the patient is not doing well and the doctors are providing palliative care, then using these amounts is very normal. They are essentially giving her this combination to reduce her pain.

healthydoc :

When a patient is not likely to survive their fight with cancer, then the best thing that you can do is to make them as pain free as possible

healthydoc :

continues hydration can prolong the process and as such make things harder for your sister.

healthydoc :

If you have more questions, please feel free to ask. I can understand this is a very difficult time for you.

healthydoc :

If you have no further questions, please rate our chat positively. Thanks.